Your Nutrition Matters

Cancer patients have unique nutritional needs and therefore require special nutritional attention. Side effects from chemotherapy and radiation therapy may include nausea, vomiting, diarrhea, mouth sores, and loss of appetite. These complications may pose additional challenges for a patient.

Antioxidants

Be sure to tell your doctor, nurse, or dietitian if you are taking any vitamin, mineral, herbal, or alternative medicine preparations.

We recommend that supplemental doses of "antioxidants" be avoided during chemotherapy. Common antioxidants are vitamins C, E, A, beta-carotene and selenium, but there are many other products that function as antioxidants. While a general multivitamin at no more than 100% of the recommended daily value is acceptable in most cases, a basic multivitamin may not be appropriate for a few treatment regimens. Your physician will notify you accordingly. If you are unsure about the safety of any dietary supplement you are taking or have any nutrition-related questions, ask a receptionist, nurse, or your doctor to help you contact a dietitian.

Herbal and Natural Products

You may choose to use herbal or natural products (vitamins, homeopathic remedies, dietary supplements). Talk with your doctor or nurse before using any vitamins, remedies, or other natural products. While some of these products may be safe, some natural products may interfere with how well chemotherapy and radiation therapy work. Cancer treatment often temporarily effects your immune system. If supplements contain bacteria or fungi, infection may occur.

Some of these products may interact with your treatment. For example, if you are taking methrotrexate, vitamin C can cause the body to hold onto methrotrexate longer, causing more side effects. St. John's Wort taken at the same time as etoposide (VP-16) may reduce the effectiveness of etoposide.

Listed below are some reasons why some natural products may not be safe for you.
  • Lack of studies to show that the product is safe (free of side effects) or effective.
  • No dosing guidelines for young children.
  • Each product may have different amounts of ingredients.
  • Side effects may occur and interfere with treatment.

Appetite Changes

A healthy diet is an important part of helping your body to heal and work well. The body needs protein, carbohydrates, fats, vitamins, and minerals. As you progress through treatment your appetite may change. Cancer treatment can cause changes in taste. For example, some foods may take on a metalic taste. You can switch to plastic utensils, using different marinades and rinsing your mouth well before eating.

Steroids may cause you to overeat and cause a temporary increase in weight. In some cases your healthcare team may want to limit further weight gain. You can talk to your doctor or nutritionist if you are worried about your weight gain. Together, you can make a plan to help you get enough to eat with less fat and calories.

You may notice changes in your desires for food (appetite). You may not like a past favorite food. You may associate the food with a bad event, even after the cause is gone. Your appetite will probably return to normal after a specific phase of treatment is over.